Zithromax May Cause Fatal Heart Problems, Officials Say
The antibiotic azithromycin, sold as Zithromax or Zmax and sometimes called "Z-pack," can cause potentially fatal heart rhythms, the U.S. Food and Drug Administration (FDA) has warned.
Last May, a study in the New England Journal of Medicine compared the risk of cardiovascular death associated with different antibiotics and found that the risk linked to Zithromax was higher.
According to the FDA warning, the medication can cause abnormal changes in the electrical activity of the heart. This can lead to a potentially fatal heart rhythm called prolonged QT interval, during which the timing of the heart's contractions becomes irregular.
The FDA says that doctors should be careful when giving the drug to patients who already have this condition or who have certain risk factors. These include:
People with low levels of potassium or magnesium
People with a slower than normal heart rate
People who take certain drugs to treat abnormal heart rhythms
Patients with torsades de pointes, a rare heart rhythm abnormality
Source: "Zithromax antibiotic can cause fatal irregular heart rhythm, FDA warns." NBCNews.com. March 12, 2013.